Vets were exposed to uranium: studyFrom: "\"Doc\" Melson" <firstname.lastname@example.org>
June 7, 2001
HALIFAX -- New research indicating a possible connection between depleted uranium and illnesses suffered by Gulf War veterans should interest Ottawa to study the issue further, says a researcher in radioactive substances.
"It's frustrating the (Canadian) government doesn't take this more seriously," said Mary Ripley-Guzman, a research co-ordinator with the Uranium Medical Research Centre based in Washington, D.C.
"We've come up with data that show there is depleted uranium in these veterans.
"It's low-level and it's coming out of their urine."
Ripley-Guzman will present the results of the centre's recent study of dozens of Persian Gulf veterans, from several countries, to a Commons Veterans' Affairs committee in Ottawa today.
She will be accompanied by Sue Riordan of Nova Scotia, whose husband Capt. Terry Riordan died in 1999 after a long illness she believes was linked to his service in the Gulf War.
It was the first conflict where weapons coated with a radioactive substance were used.
Ripley-Guzman said while the Canadian government dismisses the research, laboratories in Europe and England are looking into a possible connection.
A series of government-sponsored U.S. studies have failed to explain why thousands of soldiers who fought in the 1990-91 conflict have contracted unexplained illnesses. The theory that depleted uranium weapons might be responsible was boosted when tests on the bones of Capt. Riordon showed high levels of the radioactive substance.
A civilian doctor said Riordan died of Gulf War Syndrome, but it's a conclusion the military refuses to accept.
Last August, a senior Canadian military doctor dismissed the alleged connection between depleted uranium and illnesses after 69 other veterans were tested for the substance.
Col. Ken Scott said there was no evidence Canadians were exposed to this type of coated ammunition and said there was no such diagnosis as Gulf War Syndrome.
the way comes to an end, then change - having changed, you pass through."